Ulcerative Colitis and autoimmune hemolytic anemia

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

waterinthesky41
New Member


Date Joined Oct 2008
Total Posts : 1
   Posted 10/9/2008 11:01 AM (GMT -7)   
My brother was dx with ulcerative colitis (UC) and autoimmune hemolytic anemia (AIHA) in Feb of 2008 when he was adm to the hospital with a hgb of 3.1 along with jaundice, bloody stools, etc. He has had bowel problems since he was a teenager, but was on doxycycline for three years prior to the hospitalization for acne (low dose)- the doxycycline was d/c Nov of 2007. Problems started arising about 1-2 months after it had been d/c with the dx being made in Feb. He was placed on Pred (very high amts to get his counts up in the hospital) and Asacol. His doc said that, for sure, the UC and AIHA had nothing to do with each other, even though they were both autoimmune disorders. The Pred helped both the UC and AIHA, but everytime he was weaned down to 20 mg of Pred, the AIHA resurfaced, his counts fell, and his UC flared (even with the high dosage of Asacol). A splenectomy was considered for the AIHA, but he wanted to try all other options to try to put it into remission, before taking out the spleen. He was put on Imuran and bumped back up to 50 mg Pred and after 2 weeks, he was in the hospital with a super infection and fever of 105F. While in the hospital, he was placed on high dosages of antibiotics and taken off the Imuran. He was d/c home after a week with a prescription for two more weeks of antibiotics. His UC was quite bad through all of this- until the Imuran was d/c and the antibiotics had about a week to take effect. Not only did his UC improve dramatically, but after two weeks on the antibiotics, his hgb rose from 8 to 13. His doctor is now keeping him on a lose dose antibiotic and weaning his Pred dosage down. We have come to a possible conclusion- his UC started in his teens but only present with mild s/s and may have been the result of a bacterial infection that continually circulated throughout his colon causing damage to the lining, ulcers, etc. When the doxycycline was introduced, it not only helped his acne, but also killed some of the bacteria responsible for s/s of his UC so he didn't have any big problems with it during this time. When the doxycycline was d/c, the bacteria multiplied causing, after a few months, ulcerated areas and damaged lining = bloody stools and all the other problems associated with UC. Since an increase in bacteria signals antibodies to come out in large numbers to try and fight the infection, antibodies were running rampant in his body and not only tried to fight the bad stuff, but also the good (in his case, RBCs). This initiated the AIHA and so with control of the bacteria through lose dose antibiotics causing the UC, antibody production in the body is lowered substantially and RBCs are no longer being targeted. Anyway, just wanted to share his story as it is an interesting case that didn't respond to conventional tx.
Lauren
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 19, 2014 5:59 PM (GMT -7)
There are a total of 2,300,337 posts in 255,414 threads.
View Active Threads


Who's Online
This forum has 159780 registered members. Please welcome our newest member, Ruffles01.
300 Guest(s), 11 Registered Member(s) are currently online.  Details
redheadskier, Luvzminis, Neziv, TrainGuy, NiceCupOfTea, DazedPete, ashleynfld101, couchtater, bananagirl, sueg, straydog


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer